MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE, INC. NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 15455500
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2023 a patient underwent a posterior fixation procedure from t8 to s2ai.The surgery was completed without issue.On a unknown date, a rod in the construct was reported to have fractured on the left side at s1/sai.On (b)(6) 2024 a revision surgery was conducted to remove and replace the fractured rod.Additionally, an iliac screw was added on the left, and rods were added, one each laterally and medially to reinforce the construct.The revision surgery was completed without issue with no adverse patient impact.
 
Additional Manufacturer Narrative
No device was returned for evaluation.Photographs of the fractured rod in-situ were provided for review and were able to confirm the reported event.No information regarding the patient's post-operative activity level were provided.Based on the information obtained, the root cause of the reported event was unable to be determined but may have been the result of implant damage during rod bending, such as notching, which may have introduced a stress concentration point that fatigued to fracture when loaded.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Labeling review: "potential adverse events and complications.As with any major surgical procedures, there are risks involved in orthopedic surgery.Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s); loss of fixation; nonunion or delayed union." "warnings, cautions and precautions.Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone." "these devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant." "pre-operative warnings: care should be used in the handling and storage of the reline implants.The implants should not be scratched or damaged.Implants and instruments should be protected during storage and from corrosive environments.For sterile implants: assure highly aseptic surgical conditions, and use aseptic technique when removing the reline implant from its packaging.Inspect the implant and packaging for signs of damage, including scratched or damaged devices or damage to the sterile barrier.Do not use the reline implants if there is any evidence of damage." "care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "post-operative warnings damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques.".

Brand Name
NUVASIVE RELINE SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
patrick yrigoyen
7475 lusk boulevard
san diego, CA 92121
MDR Report Key19392220
Report Number2031966-2024-00143
Device Sequence Number7689612
Product Code NKB
UDI-Device Identifier00887517594204
UDI-Public887517594204
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K143684
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number15455500
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/03/2024
Initial Report FDA Received Date05/24/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age48 YR
Patient SexFemale
Patient Weight69 KG